Kansas, 2020

Hail and Damaging Winds in Kansas, August 28 to 29, 2020

August 28 to 29, 2020 · NWS DDC · 8 events in 4 counties and zones

A shortwave trough moved across the CWA with a surface boundary draped across the area. Initial threat was large hail but later formed into a cluster of storms producing wind damage and severe gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave trough moved across the CWA with a surface boundary draped across the area. Initial threat was large hail but later formed into a cluster of storms producing wind damage and severe gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 28, 9:44 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 28, 9:44 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1044 PM CDT Fri Aug 28 2020

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 1041 PM CDT Fri Aug 28 2020

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, a cold front is moving
slowly southeast across southwest and central Kansas.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 1142 AM CDT Fri Aug 28 2020

Another hot afternoon in store pushing highs into the mid to upper
90s and some breaking the 100 degree mark near the Oklahoma state
line. An approaching cold front is approaching the CWA out of
northeastern Colorado and northwest Kansas later this evening
after sunset and into the overnight hours. The gradient has
slackened and filled the leeside trough that has affected the CWA
this past week, allowing for light southwest to westerly winds
less than 10 mph ahead of the aforementioned frontal boundary.
The upper level ridge has weakened and broke down pushing eastward
allowing for the approaching trough to make its way out of the
Pacific northwest and across the Rockies.

Cold frontal passage later tonight looks to be between the hours
of 8-11PM northwest to southeast across the CWA bringing in cooler
temperatures and gusty north to northeast winds. Increasing clouds
this afternoon will give way to mainly cloudy skies overnight
with increasing thunderstorm chances behind the aforementioned
front. Being on the cool side of the boundary, expect any severe
weather to be minimal at best with damaging winds the main threat
associated with MCS type weather. A marginal risk for severe is
draped across the CWA, but the greatest chances will be for
northwestern and western counties as these storms make there way
out of eastern Colorado. Instability at this time, looks to be
marginal at best and the risk and certainty is quite low for these
to occur. Any storms overnight will push out of the CWA south and
eastward before sunrise Saturday morning giving way to low clouds
and upslope northeast winds up to 20 mph.

Morning low temperatures Saturday morning will mainly be in the
60s and pushing near 70 for south central Kansas depending on the
speed of the frontal boundary. With the extended cloud cover and
cooler air behind the front coupled with upslope northeast flow,
afternoon high temperatures will struggle to reach the 80 degree
mark with much of the CWA in the mid to upper 70s. Expect another
shortwave and round of thunderstorm chances later in the evening
time frame for Saturday and overnight through Sunday morning with
the greatest chances for southern counties south of the Hwy 50-56
corridors. Severe weather is also possible, especially with a
slight risk across south central Kansas due to some warmer
temperatures and more sun than further west and north impacted
more by the upslope conditions. Instability still is questionable
and with the cooler air, the main threats still look to be mainly
with damaging winds but isolated larger hail can't be ruled out at
this time.

Otherwise, expect a cool overnight into Sunday morning seeing
temperatures in the low 60s for much of the CWA with any lingering
storms pushed well to the east and southeast by sunrise. More
active weather to start the long term forecast for the end of the
weekend and into the next work week as well expected more rainfall
and even cooler temperatures behind another stronger cold front.

.LONG TERM...(Saturday night through Friday)
Issued at 105 PM CDT Fri Aug 28 2020

A stronger cold will push through supported by another shortwave
Sunday evening, bringing another round of storms and gusty
northerly winds with even cooler temperatures. Morning lows will
be in the low to mid 50s Monday morning slowly pushing into the
mid to upper 50s towards the end of the long term forecast.
Afternoon highs will be in the low to mid 70s Monday and Tuesday
before pushing back over 80 by mid week and towards the weekend.

A couple more shortwaves will push through the mid week time frame
associated with the long wave pattern bringing in the upper level
southwest flow for the high plains. Severe weather looks to be
marginal once again Sunday evening but too far out to tell with
any certainty beyond that point. Rainfall amounts still do not
look impressive during the entire event with flooding concerns
pretty limited at this point.

Otherwise, expect a warming and dry trend through the end of next
work week as upper level ridging builds in across the Rockies
behind the exiting aforementioned long wave trough. Surface high
pressure will build off the Colorado Rockies with leeside
troughing development brining back in the warmer southerly low
level flow. Fall will be in the air starting in the short term
over the weekend with even more so for next week and not seeing
any strong warmup over the long term period staying in the low to
mid 80 temperature range as we move into the month of September.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 555 PM CDT Fri Aug 28 2020

VFR is expected to prevail for this evening. NNE winds of 10-20 kts
will prevail in the wake of a front later tonight. Post frontal precipitation
is not expected until the overnight hours. Associated MFVR cigs is
expected with this precipitation. This is particularly true during
the 06-12Z time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  78  61  87 /  50  50  40  10
GCK  64  77  61  88 /  60  50  40  10
EHA  65  79  63  92 /  70  50  50  10
LBL  66  79  62  92 /  60  50  50  10
HYS  65  78  60  84 /  50  50  30  20
P28  70  79  64  85 /  40  50  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Sugden
Hazardous weather outlook, Aug 28, 2:18 AM CST, 19 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
318 AM CDT Fri Aug 28 2020

KSZ030-031-043>046-061>066-074>081-084>090-290830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
318 AM CDT Fri Aug 28 2020 /218 AM MDT Fri Aug 28 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through tonight across west central, southwest, and
portions of central Kansas. The strongest storms will be capable
of producing up to quarter size hail and gusty winds up to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There is a marginal risk for severe thunderstorms Saturday and
Sunday with large hail and damaging winds the main hazards. Periods
of heavy rainfall will increase the potential for localized flooding
with thundestorms early Saturday.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally west of a Dighton to Dodge City to Ashland line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 28, 9:20 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1020 PM CDT Fri Aug 28 2020

KSZ061-074-290400-
Stanton KS-Hamilton KS-
1020 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON...
NORTHWESTERN GRANT AND STANTON COUNTIES UNTIL 1100 PM CDT/1000 PM
MDT/...

At 1020 PM CDT/920 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Manter, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Johnson City, Manter and The Saunders Elevator.

LAT...LON 3782 10204 3792 10202 3771 10156 3762 10152
      3758 10153 3741 10204
TIME...MOT...LOC 0320Z 229DEG 22KT 3753 10197

SUGDEN
Special weather statement, Aug 28, 9:55 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
955 PM MDT Fri Aug 28 2020

KSZ061-290500-
Hamilton KS-
955 PM MDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 1100 PM
MDT...

At 954 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Coolidge to 14 miles
southwest of Syracuse. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10204 3826 10168 3776 10171 3774 10198
      3774 10204
TIME...MOT...LOC 0354Z 214DEG 27KT 3819 10199 3783 10193

SUGDEN

The radar

The Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Stanton

When
August 28, 9:57 PM CST
Where
Stanton County, 3.29 mi W of Johnson
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -101.810

Thunderstorm Wind, Finney

When
August 28, 11:25 PM CST
Where
Finney County, 8.93 mi WSW of Friend
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
38.240, -101.080

Thunderstorm Wind, Finney

When
August 28, 11:58 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Thunderstorm Wind, Lane

When
August 29, 12:13 AM CST
Where
Lane County, 15.14 mi SSW of Amy
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.270, -100.680

Siding damage was done to a barn.

Thunderstorm Wind, Ford

When
August 29, 12:58 AM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Ford

When
August 29, 1:00 AM CST
Where
Ford County, 3.36 mi WNW of Bloom
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.490, -99.960

Thunderstorm Wind, Ford

When
August 29, 1:04 AM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Ford

When
August 29, 1:08 AM CST
Where
Ford County, Bucklin
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.550, -99.630

Power poles were blown down by the high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920211, 920215, 920216, 920212, 920217, 920218, 920219, 920214.